Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 121, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 26, 2020, 2:59 PM MDT for Bernalillo County, Valencia County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2020, 2:59 PM MDT (20:59 UTC)
- Expired
- Jul 26, 2020, 3:30 PM MDT
- In force
- 31 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bernalillo County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 31 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 12:13 PM MDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 26, 12:13 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1213 PM MDT Sun Jul 26 2020 .UPDATE... A ridge of amplified theta-e exists from Socorro County into Torrance County. This paired with soil conditions and near max PWATs in excess of 1.2" has increased confidence that a favorable environment exists for flash flooding across the Lower Rio Grande Valley, Estancia Valley, Central and South Central Highlands, in addition to the current watch area. 12 && .PREV DISCUSSION...1157 AM MDT Sun Jul 26 2020... .AVIATION... 18Z TAF CYCLE The axis of rich monsoon moisture remains centered over NM today with SHRA/TSRA already developing around the central and western higher terrain. Storm motion will be toward the north around 10 kt across western NM and to the northeast and east over northeast NM. Direct hits will be capable of brief IFR with low vsby in +RA, strong wind gusts, small hail, and frequent CG lightning. The greatest impacts from storms in expected from 21Z and 02Z across central and western NM before shifting into northeast NM overnight as a back door cold front shifts southwest into the area. Guyer && .PREV DISCUSSION...258 AM MDT Sun Jul 26 2020... .SYNOPSIS... An active monsoon pattern will remain in place through Tuesday with scattered to numerous thunderstorms favoring the west and north halves of the state. Today's crop of storms will once again move toward the north-northeast but at slightly slower speeds than recent days. Storm motions will become more erratic and nearly stationary on Monday before steering winds aloft gradually become more northwest to southeast Tuesday as high pressure aloft shifts . westward over the region. Drier and hotter conditions will make a rather abrupt return to the area Wednesday and Thursday with far fewer storms expected. An uptick in storm coverage possibly for late week for the mountain and east. && .DISCUSSION... SHORT TERM...(TODAY THROUGH MONDAY)... The funneling of abundant monsoon moisture NM continues this morning with a cluster of showers and storms moving north toward the Northeastern Highlands. Satellite imagery is depicting better clearing through western and central NM where relatively drier mid- level air may be workings its way into the picture. If this continues, then better diurnal surface heating would be able to take place, taking better advantage of the 1.20" PWATs still present to generated afternoon storms off the western and central mountains. With the upper high still east of the area, storm motions will remain mostly south to north across the west and RGV and more southeast to northeast off the Sangre de Cristo Mountains. Have added a segment of the Flash Flood Watch to include the western high terrain stretching into the middle RGV for ABQ and Santa Fe as well as the Sandia/Manzano and Jemez Mountains this afternoon and evening. Very wet antecedent soil moisture as depicted in the LIS combined with expected locally heavy rainfall from storms this afternoon will continue to increase the risk of localized flash flooding. A backdoor front is still progged to enter the picture through northeastern NM tonight. This feature will interact with the remnants of a mid-level perturbation workings its way eastward through CO to continue instability and convection across northeastern NM well into tonight. As such, long duration rainfall is expected and continues to support the Flash Flood Watch that was issued there for this timeframe. LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)... An interesting transition day Tuesday before a rather abrupt change toward hotter and drier conditions takes hold Wednesday and Thursday. Medium range ensemble guidance (GEFS, EPS and CMCE) in agreement that upper level high pressure will consolidate/build just west of New Mexico on Wednesday before strengthening further on Thursday as the 500mb centroid (596-597 dam) shifts back eastward over WC or NW New Mexico on Thursday. Increasingly dry, subsident air mass will result in a marked and disappointing decrease in thunderstorm coverage for both Wednesday and Thursday. Will continue to carry token chances along the upper high's eastern and southern flanks. But blended model guidance (NBM) far more generous with PoP placement Wednesday and Thursday than either the 00Z GFS or ECMWF that show little to no convective QPF across our area, especially Thursday. In fact, precipitable water values at ABQ forecast to crater to near 0.50" by both the EC and GFS on Thursday, which would be about 60 percent of normal. The northeast and southwest quarters may be the only areas that outperform current model trends given NW flow aloft and possible influences of a boundary or two sagging southward for the former area, and proximity to deeper moisture for the latter area. Back to Tuesday... with ample boundary layer moisture, some mid- level drying and steering winds becoming more NW to SE, slow-moving thunderstorm downpours could favor more areas along/east of the central mountain chain where a weak surface boundary may come into play. In addition, slightly better potential for brief stronger/punchier updrafts that could produce some small hail. Stronger boundary indicated to press south and west late week (Friday or Friday night) that could boost moisture and storm chances for areas along/east of the central mt chain. Otherwise, fairly low grade monsoon forecast for central/western areas with above normal highs. RJH/KJ && .FIRE WEATHER... No critical fire weather concerns through the forecast period. Continued rounds of showers and storms are expected each day through Tuesday with general storm motions toward the north and northeast today. The upper high becomes centered more over NM Monday, drastically reducing steering flow. This will continue the risk of localized flash flooding where storms will tend to dump all of their rain in one spot. Storms become more focused over northeastern NM Tuesday as northwest flow sets up. The upper high will shift west of the area Wednesday through the end of the week, shutting down the monsoon flow, increasing temperatures, and bringing high Haines. RJH && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for the following zones... NMZ206>208-211-218>224-241. Flash Flood Watch through late tonight for the following zones... NMZ212>215-227>232. &&
Hazardous weather outlook, Jul 26, 3:55 AM MDT, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 355 AM MDT Sun Jul 26 2020 NMZ201>241-271100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 355 AM MDT Sun Jul 26 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Thunderstorms capable of locally heavy rainfall can be expected across much of the area this afternoon and evening. Storms will generally move toward the north-northeast at around 10 mph. The far east- central and southeast plains will be least favored while areas from southwest through central to north-central and northeast New Mexico will be most favored. Rainfall rates exceeding one-half inch in 30 minutes will be possible with the most intense storms. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms are expected Monday and Tuesday. Storm motions will be slow and erratic and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts, hail size and any accumulation as well as any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 41
In the hours before
Special weather statement, Jul 26, 11:48 AM MDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1148 AM MDT Sun Jul 26 2020
NMZ221-261800-
Sandia/Manzano Mountains Including Edgewood-
1148 AM MDT Sun Jul 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA FE AND
BERNALILLO COUNTIES UNTIL NOON MDT...
At 1147 AM MDT, Doppler radar was tracking a strong thunderstorm over
Sedillo, or 13 miles northwest of Moriarty, moving northeast at 10
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be likely with this storm.
Locations impacted include...
Edgewood, Sedillo and Cedar Grove.
This includes Interstate 40 between Mile Markers 179 and 187.
&&
LAT...LON 3513 10611 3513 10610 3501 10625 3509 10635
3522 10624
TIME...MOT...LOC 1747Z 229DEG 7KT 3511 10624
GuyerSpecial weather statement, Jul 26, 12:25 PM MDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1225 PM MDT Sun Jul 26 2020
NMZ219>221-224-261915-
Lower Rio Grande Valley-South Central Highlands-Sandia/Manzano
Mountains Including Edgewood-Middle Rio Grande Valley/Albuquerque
Metro Area-
1225 PM MDT Sun Jul 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALENCIA...
NORTHEASTERN SOCORRO AND SOUTHWESTERN TORRANCE COUNTIES UNTIL 115 PM
MDT...
At 1223 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Abo, or 20 miles southeast of Belen, moving northeast
at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. Heavy rainfall of a half inch of rain in a hour or
more will be possible.
Frequent and dangerous cloud to ground lightning will also be
possible with this storm.
Locations impacted include...
Mountainair, Manzano Mountain State Park, Abo and Manzano.
This includes Highway 60 between Mile Markers 177 and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3440 10666 3468 10648 3455 10623 3452 10621
3450 10617 3426 10624 3425 10659
TIME...MOT...LOC 1823Z 220DEG 7KT 3447 10652
39Special weather statement, Jul 26, 1:14 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
114 PM MDT Sun Jul 26 2020
NMZ206-261945-
West Central Mountains-
114 PM MDT Sun Jul 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CIBOLA...
NORTHWESTERN SOCORRO AND NORTHEASTERN CATRON COUNTIES UNTIL 145 PM
MDT...
At 114 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northeast of Pietown, or 24 miles north of Datil, moving
northeast at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
This storm will remain over mainly rural areas of south central
Cibola, northwestern Socorro and northeastern Catron Counties.
&&
LAT...LON 3471 10777 3453 10753 3446 10763 3447 10765
3444 10771 3441 10774 3439 10775 3438 10776
3449 10792
TIME...MOT...LOC 1914Z 221DEG 9KT 3450 10779
31The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:31 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 3 hr |
| Jul 25, 9:13 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 107 min |
| Jul 26, 11:48 AM MDT | Special Weather Statement | ABQ | Bernalillo | 12 min |
| Jul 26, 12:16 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Santa Fe, Torrance | 119 min |
| Jul 26, 12:25 PM MDT | Special Weather Statement | ABQ | Valencia | 50 min |
| Jul 26, 12:50 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Socorro, Torrance, Valencia | 115 min |
| Jul 26, 1:14 PM MDT | Special Weather Statement | ABQ | Cibola | 31 min |
| Jul 26, 1:50 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 115 min |
| Jul 26, 2:08 PM MDT | Areal Flood Advisory | ABQ | Mora, Rio Arriba, Taos | 112 min |
| Jul 26, 2:18 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Cibola, Valencia | 42 min |
| Jul 26, 2:22 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora | 113 min |
| Jul 26, 2:34 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 116 min |
| Jul 26, 2:52 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 113 min |
| Jul 26, 3:11 PM MDT | Flash Flood Warning | ABQ | Socorro | 3 hr |
| Jul 26, 3:16 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 20 min |
| Jul 26, 3:25 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Jul 26, 3:40 PM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance | 2 hr |
| Jul 26, 4:02 PM MDT | Special Weather Statement | ABQ | Socorro | 43 min |
| Jul 26, 4:21 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Harding, Quay, San Miguel | 114 min |
| Jul 26, 4:32 PM MDT | Areal Flood Advisory | ABQ | Socorro | 118 min |
| Jul 26, 4:43 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora | 2 hr |
| Jul 26, 4:58 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel, Torrance | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.